MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX VEGA 22.5FR 8MM; INDWELLING VOICE PROSTHESIS

ATOS MEDICAL AB PROVOX VEGA 22.5FR 8MM; INDWELLING VOICE PROSTHESIS
Model Number 8284
Medical Device Problem Code Biofilm coating in Device (1062)
Health Effect - Clinical Code Aspiration/Inhalation (1725)
Date of Event 06/07/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is the final investigation upon return of the product.Investigation: this investigation is performed after return of sample and was previously performed theoretically.The prosthesis was disinfected in 70% ethanol prior to the investigation.Leakage occurs before and after brushing the prosthesis with a provox brush.Mucus is found on the sealing surface of the blue support ring.Candida is found of the esophagus flange and on the flap's edge and under the flap.Mucus on the ring and candida on the flap causes the leakage.No damage on the prosthesis.According to the complaint form, the prosthesis was used for 19 days.Discussion: the early leakage after two days, started most likely due to biogrowth/mucus on the sealing surface of the blue support ring.Biogrowth of candida was found on the flap which means that the prosthesis continues to leak.Candida tends to mutate to survive better in the environment where it acts.When this happens there will be more growth of candida on the voice prosthesis during a shorter period resulting in shorter device lifetime.The growth of candida varies from patient to patient.It is not unusual that device lifetime differs from time to time, even if same brand/type of voice prostheses are used.The intensity of candida growth into the voice prosthesis material varies depending on numerous of factors as food/drinking habits, use of antibiotics, cleaning with brush/flush, if the patient has an ongoing candida infection.Some dietary measures, like the daily intake of yoghurt or butter milk containing lactobacilli, are considered helpful against excessive candida growth.An alternative could be to try using anti-candida drugs taken orally.Candida and mucus: consider cleaning the prosthesis thoroughly and regularly, using the provox brush and flush, as instructed in the ifu.It is recommended to clean every morning and night, and after every meal.It may be found helpful to also use the provox flush.If leakage occurs, use the provox vega plug (ref (b)( 4) as a temporary first-aid to stop leakage through the voice prosthesis until medical care can be reached.Always keep a plug at home.Conclusion: the prosthesis is leaking.The leakage is caused by biofilm growth, likely candida (cannot be brushed off), this is not a product error.Consider cleaning the prosthesis thoroughly and regularly as described in the ifu, twice a day and after every meal.Using the provox flush may also be helpful.Inform the user to have a vega provox plug for temporarily stopping leakages while immediately seeking medical care if leakage occurs.The clinician should make sure that the patient is aware of this.Cause code will be candida.Risk analysis: leakage around or leakage through that has been undetected for long time due to manufacturing errors, poor tissue condition or candida (or other microorganisms) overgrowth leading to aspiration pneumonia (6).Normally this failure mode leads to coughing (2).In this case clinical severity 6 is chosen = serious vigilance trend data do not show any unacceptable trends.No corrective action/preventive action is considered necessary at this stage of the investigation.
 
Event or Problem Description
Old prosthesis was replaced with a new prosthesis on (b)(6) 2024.Patient experienced leakage through the prosthesis after 2 days of replacement.Patient & doctor, both were demanding a free replacement, so we have provided a free replacement on (b)(6) 2024.Additional questions and answers: has the patient used a provox vega plug to seal the leakage? answer: patient's and doctor's argument was that, when it's a new prosthesis, then why should it start leaking in 2 days ? besides, we haven't been receiving the stock of provox vega plug from atos since (b)(6) 2022.How sick was the patient after the leakage, was he feeling not well or did he develop a pneumonia? answer: patient didn't develop pneumonia, but patient was mentally disturbed & psychologically demotivated because he had lost weight since he was unable to take any oral feeds.What medical intervention was required? answer: patient was aspirating, so was inserted with ng feeding tube.What effect did it have on the patient? answer: patient was feeling breathless & was unable to take oral feeds.How was the patient then and how is the patient today? answer: patient was not keeping well then, but he's better now after new prosthesis change.Description of the product: provox vega is a one-way valve (prostheses) that keeps a te-puncture open for speech, while reducing the risk of fluids and food entering the trachea.Provox vega voice prostheses are not permanent implants, and needs periodic replacement.The prosthesis is available in different diameters and several lengths and is made of medical grade silicone rubber and fluoroplastic.The voice prosthesis is seated in a puncture in the wall between esophagus and trachea.Intended use: provox vega voice prosthesis is a sterile single use indwelling voice prosthesis intended for voice rehabilitation after surgical removal of the larynx (laryngectomy).Cleaning of the voice prosthesis is performed by the patient while it remains in situ.The provox insertion system is a sterile single use device intended for anterograde replacement of the provox vega voice prosthesis.This replacement procedure is carried out by a medical professional in accordance with local or national guidelines.The provox insertion system is not intended to be used for insertion of a voice prosthesis in a freshly made puncture.

Brand Name
PROVOX VEGA 22.5FR 8MM
Common Device Name
INDWELLING VOICE PROSTHESIS
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8
hörby, 24235
SW  24235
Manufacturer (Section G)
ATOS MEDICAL AB
kraftgatan 8
hörby, 24235
SW   24235
Manufacturer Contact
ulrika svensson
kraftgatan 8
horby, SE-24-235
SW   SE-24235
MDR Report Key19687100
Report Number8032044-2024-00005
Device Sequence Number15456034
Product Code EWL
UDI-Device Identifier07331791010880
UDI-Public07331791010880
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K090455
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number8284
Device Lot Number2403287
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2024
Initial Report FDA Received Date07/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown